Hi everyone. I've been lurking around this board for a long time, and I appreciate all of the helpful advice that I've been reading here. Now I have a question of my own.
For my back problems (ddd, stenosis, arthritis, herniated discs; lumbar and cervical) I have been taking oxycodone (15mg 4x/day), Zanaflex (4mg 1x/day), and Mobic (7.5mg 2x/day).
Today my PM doctor started me on the fentanyl patch (25mcg) and kept me on the oxycodone for breakthrough (15mg 3x/day). She said it will take about 12 hours to start working.
My question is, if I put it on tonight, that means I'll be at work tomorrow when it begins to take effect. Should I wait and put it on tomorrow morning in case I get any side effects? Or will I be OK at work?
I've never gotten nauseous, overly sleepy, or euphoric from any of my other meds, but I've read so much about the patch that I'm a little bit scared.
I want to caution you on a few things. First of all the patch is extremely potent and you probably WILL NOT need the oxycodone 3x/day. I would suggest that after the patch kicks in, if you are not having very much pain to NOT take the oxycodone as much for BT pain at that point. Only you know if you need it as much. Just look at your pain level to determine whether you need to take it or not. If you take too much overall narcotic meds you will more than likely get nauseas, vomiting, possibly a "high", and dizziness, lightheadness becuase it will simply be too much and more meds than you have pain.
The patch should start to work around 8-12 hours but you may not notice anything until around 17-18 hours. It will steadily increase and it will max out on day 3. The dose will still fluctuate and adjust with multiple applications and actually will not COMPLETELY stabilize until day 18-19. You should know how well it is working after 1 week. Please be advised that quite a few people have experienced vomiting on the third day but usually only 1 times. It's weird because I experienced this on day 3, only once, and then afterward it was like it didn't even happen, no more nauseasness or anything. Be prepare for drowsiness, tiredness, slowed thinking, although everyone is different. I still get pretty groggy and tired being on it although many people say it goes away after a couple of weeks. That would be my advice and suggestions.
p.s. as for when to put it on. if you go to work in the morning you could probably put in on right before you leave and then it should not really kick in until later that night. Also you will be on day 3 over the weeked so that's another good thing. I always stop myself before taking my BT med(Percocet) and ask myself:"what is my pain level? & do I really think that I need to take this dose?" that helps me alot figure out if I really "do need it" or not. good luck and I hope it helps you
p.s.s another thing I forgot, make sure on the back of the box you right down the date and time you applied the patch. this way you will know exactly when you put the last one on becuase it's easy to forget especially if you start having side effects from it
Last edited by brianpain33; 04-23-2008 at 02:29 PM.
Hello and welcome Cat! Since it's Wednesday already, I'm not so sure that I wouldn't wait until the weekend at this point...Assuming you can hold out....Put it on Friday after work. You probably can hold out since you've been taking Oxy 4 x a day and he kept you as much as 3 x day. While the Doc is correct in taking around 10 hours (in general), it may hit your system quicker....Especially this time of year when it's warmer....Mine hits in as few as 4-6 hours. I change my patch every AM, and by mid afternoon, I feel better already.
If you put it on now, it's a one way street...You could always take it off, but it's either 48 or 72 hrs worth of med, so you don't want to take it off if you don't have to. Also, at least in the beginning, you probably will find you won't need your BT as much....But it's only temporary. Once your body gets used to the fent, the brain will crank up the pain signals and you'll need the BT meds.
While the blood plasma levels (BPL) do continue to rise slightly with several patch applications, the initial dose of fent will be the big adjustment period....So again, I'd wait until Friday to start. You may be ok to do earlier, but by waiting, it will ensure a smooth transition and by Monday, you should be ok. Worst case, you could take Monday off and certainly by Tuesday, you'll be fine.
How long have you been on Oxy 15 4x day? The reason I'm asking is because your tolerance will have a lot to do with how you react to the patch initially.
I have found the patch to be a god send, and works for me much better than OC. Hope it works well for you too.
To answer your question Ex, I've been on the Oxy about 6-8 months, before that it was Percocet for a year, and before that it was Hydrocodone for about 4 or 5 years. The Oxy just completely stopped working at all for me, so if the patch works, I probably won't even use the BT meds. (I hope)
Waiting until Friday sounds like a good idea. She only gave me two weeks worth and then I go back, because I was afraid to take it for a whole month without seeing her to evaluate things. Maybe I could start it Friday morning. It's really cold in my office, so I won't have to worry about the heat. Calling in sick on Monday is unfortunately not an option, LOL.
Brian, thanks for the suggestion about writing down the date and time. I never would have thought to do that.
Last edited by cat_100; 04-23-2008 at 03:54 PM.
Reason: forgot to sign it
Cat, I agree with Ex, if I'm given a new medication I always wait until the weekend to try it and always when my hubby is home. So if I have any issues I'm at home.
I'm on the patch too and when I was first perscribed it I was on 15 mg hydro's. The 25 mcg. patch did nothing for me I couldn't even tell I put it on. My doc told me to keep taking the hydro as needed. In two weeks he upped me to the 50 mcg patch and 6 hours after I put it on I could tell. I'm glad I did it at home because I was a little woozy on it but that wore off in a few hours and after that all iI noticed was pain relief.
In two weeks he upped me to the 50 mcg patch and 6 hours after I put it on I could tell. I'm glad I did it at home because I was a little woozy on it but that wore off in a few hours and after that all iI noticed was pain relief.
Great example. Yes, it can kick in much faster than what the prescribing information indicates. I would put it on Friday after work.